Georgia, 2005

Strong Wind in Georgia, March 8, 2005

March 8, 2005 · NWS FFC · 3 events in 3 counties and zones

Gwinnett: The Atlanta Journal-Constitution reported that a couple of trees and power lines were blown down in the Lilburn area and between Lawrenceville and Buford. One of the downed power lines was near the Mall of Georgia.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Gwinnett: The Atlanta Journal-Constitution reported that a couple of trees and power lines were blown down in the Lilburn area and between Lawrenceville and Buford. One of the downed power lines was near the Mall of Georgia. Some 2700 residents in the area were left without power during the incident.Oconee: A storm spotter reported that strong wind gusts associated with a cold front and a line of showers blew down several trees, as well as power and cable lines in the area.Polk: The Cedartown Standard reported that strong wind gusts associated with a cold front and a line of showers caused some minor damage to some machinery at a Cedartown business. Another resident of Cedartown reported that a trampoline in their yard was blown 350 feet down the street over two rows of trees and some power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 8, 3:07 AM EST, 23 minutes earlier.

Area forecast discussion, Mar 8, 3:07 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
307 AM EST TUE MAR 8 2005

.SHORT TERM...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH FRONTAL SYSTEM MOVING
THROUGH THE STATE THIS MORNING. THESE SHOWERS SHOULD BE EAST OF THE
AREA BY 12Z TODAY WITH INCREASING NW WINDS SHORTLY THERE AFTER.
SOUTHERN EXTENT OF THE FRONTAL SYSTEM ROTATES THROUGH GEORGIA THIS
MORNING...WITH COLD...DRY AIR FILTERING INTO FORECAST AREA THIS
AFTERNOON. HAVE ISSUED A LAKE WIND ADVISORY THROUGH 4PM WITH
SUSTAINED WINDS OF 15 TO 25 MPH EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA. WILL CONTINUE WITH COOLER TEMPERATURES TONIGHT WITH LOWS IN
THE 20S NORTH AND 30S SOUTH. HIGH PRESSURE WILL BUILD EASTWARD
ACROSS THE GULF COAST STATES THROUGH WED MORNING...THEN MOVE EAST OF
THE REGION AS NEXT SHORTWAVE BRINGS MORE PRECIP TO GA WED EVENING.

.LONG TERM...
NO CHANGES PLANNED

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         49  28  52  32 /   0  10  20  30
ATHENS          52  29  54  33 /   0  10  20  30
GAINESVILLE     48  28  51  29 /   0  10  20  30
ROME            51  28  52  34 /   0  10  20  30
COLUMBUS        58  33  56  40 /   0  10  20  30
MACON           60  33  55  36 /  20   0  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

01
Hazardous weather outlook, Mar 7, 11:18 AM EST, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1118 AM EST MON MAR 7 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081137-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1118 AM EST MON MAR 7 2005

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

.SYNOPSIS...
A STRONG COLD FRONT ACROSS THE MID MISSISSIPPI RIVER VALLEY WILL MOVE
INTO NORTHWEST GEORGIA LATE THIS EVENING AND ACROSS THE REMAINDER OF
NORTH AND CENTRAL GEORGIA OVERNIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONTAL SYSTEM...WITH A FEW
STORMS POSSIBLY SEVERE MAINLY TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND LIGHTNING.

.DISCUSSION...
A STRONG UPPER LEVEL TROUGH WILL WILL DIG SOUTHEAST THIS AFTERNOON
AND TONIGHT. THIS WILL PUSH A COLD FRONT THROUGH GEORGIA OVERNIGHT.
STRONG UPPER LEVEL WINDS WILL ACCOMPANY THIS SYSTEM THROUGH GEORGIA.
WINDS NEAR 5 THOUSAND FEET ABOVE THE GROUND WILL INCREASE TO
AROUND 50 KNOTS DURING THE NIGHT. THE AIR MASS OVER NORTH AND CENTRAL
GEORGIA SHOULD DESTABILIZE THIS AFTERNOON AND TONIGHT BUT CAPES
SHOULD REMAIN LESS THAN 500 J/KG. HOWEVER ANY THUNDERSTORMS THAT DO
FORM COULD TAP THE STRONGER WINDS ALOFT AND CAUSE ISOLATED SEVERE
WIND DAMAGE AT THE SURFACE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Mar 8, 2:09 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 AM EST TUE MAR 8 2005

GAZ069-079>081-090-091-080745-

209 AM EST TUE MAR 8 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN
TAYLOR...CHATTAHOOCHEE...MARION...CRAWFORD...TALBOT AND UPSON
COUNTIES UNTIL 245 AM EST...

AT 204 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM 7 MILES NORTH OF
CARSONVILLE TO 17 MILES SOUTHWEST OF BOX SPRINGS...MOVING EAST AT 55
MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

15
Special weather statement, Mar 8, 2:29 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
229 AM EST TUE MAR 8 2005

GAZ051-060>062-072-073-082-080800-

229 AM EST TUE MAR 8 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN
BIBB...JONES...BALDWIN...HANCOCK...PUTNAM...WARREN AND TALIAFERRO
COUNTIES UNTIL 300 AM EST...

AT 218 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM 7 MILES NORTH OF
SHOULDERBONE TO 10 MILES WEST OF ARKWRIGHT...MOVING EAST AT 50 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Mar 8, 2:38 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 AM EST TUE MAR 8 2005

GAZ092>095-080815-

238 AM EST TUE MAR 8 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN
SCHLEY...MACON...HOUSTON AND PEACH COUNTIES UNTIL 315 AM EST...

AT 228 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM 9 MILES NORTHWEST OF FORT
VALLEY TO 7 MILES SOUTHWEST OF WALLS CROSSING...MOVING EAST AT 60
MPH.

WIND GUSTS OF 40 MPH ARE LIKELY WITH THESE STORMS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH AROUND 315 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

15
Special weather statement, Mar 8, 3:00 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 AM EST TUE MAR 8 2005

GAZ061-062-073>076-083-084-080830-

300 AM EST TUE MAR 8 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN TWIGGS...
WILKINSON...BALDWIN...WASHINGTON...JEFFERSON...GLASCOCK...HANCOCK AND
WARREN COUNTIES UNTIL 330 AM EST...

AT 253 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM JEWELL TO HUBER...MOVING EAST
AT 45 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY WITH THIS LINE STORMS. THE THREAT IS
EXPECTED TO DIMINISH AROUND 330 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Mar 8, 3:16 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 AM EST TUE MAR 8 2005

GAZ096-105-107-080845-

316 AM EST TUE MAR 8 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN PULASKI...BLECKLEY
AND DOOLY COUNTIES UNTIL 345 AM EST...

AT 309 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM COLEY TO PINEHURST...MOVING
EAST AT 45 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY WITH THESE SHOWERS AND STORMS. THE
THREAT IS EXPECTED TO DIMINISH BY 345 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Mar 8, 3:30 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 AM EST TUE MAR 8 2005

GAZ074-076-085-097-109-080915-

330 AM EST TUE MAR 8 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN
DODGE...LAURENS...JOHNSON...WASHINGTON AND JEFFERSON COUNTIES UNTIL
415 AM EST...

AT 319 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM STAPLETON TO 20 MILES WEST OF
EASTMAN...MOVING EAST AT 50 MPH.

WIND GUSTS OF 40 MPH ARE POSSIBLE WITH THIS LINE. THE THREAT
IS EXPECTED TO DIMINISH AROUND 415 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Polk

When
March 8, 3:30 AM EST
Where
Polk forecast zone
Measured
31 kt (36 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

Strong Wind, Gwinnett

When
March 8, 4:15 AM EST
Where
Gwinnett forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

Strong Wind, Oconee

When
March 8, 5:15 AM EST
Where
Oconee forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
33.835, -83.437 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440021, 5440022, 5440020.